Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Buffalo, NY

August 7, 2019Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 7, 2019, 3:37 PM EDT for Oswego County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 3:37 PM EDT (19:37 UTC)
Expired
Aug 7, 2019, 4:30 PM EDT
In force
53 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS51 KBUF 071937
SVRBUF
NYC075-072030-
/O.NEW.KBUF.SV.W.0062.190807T1937Z-190807T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
337 PM EDT Wed Aug 7 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Oswego County in central New York...

* Until 430 PM EDT..

* At 337 PM EDT, a severe thunderstorm was located near Battle Island
  State Park, or 7 miles northeast of Fulton, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pulaski, Selkirk Shores State Park, Mexico Point State Park,
  Hastings, Palermo, New Haven, Mexico, Parish, Port Ontario and
  Howardville.

 This includes Interstate 81 between exits 33 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 7632 4344 7645 4362 7614 4339 7595
TIME...MOT...LOC 1937Z 240DEG 11KT 4340 7632 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Welch
2 follow-up statements
981 
WWUS51 KBUF 072007
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
407 PM EDT Wed Aug 7 2019

NYC075-072030-
/O.CON.KBUF.SV.W.0062.000000T0000Z-190807T2030Z/
Oswego NY-
407 PM EDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL OSWEGO COUNTY...

At 405 PM EDT, a severe thunderstorm was located 7 miles southeast of
Mexico Point State Park, or 13 miles northeast of Fulton, moving east
at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pulaski, Hastings, Mexico, Parish and Howardville. 

 This includes Interstate 81 between exits 33 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4333 7623 4350 7623 4357 7610 4339 7595
TIME...MOT...LOC 2005Z 248DEG 13KT 4342 7618 

HAIL...<.75IN
WIND...60MPH
 
$$

Welch
188 
WWUS51 KBUF 072030
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
430 PM EDT Wed Aug 7 2019

NYC075-072039-
/O.EXP.KBUF.SV.W.0062.000000T0000Z-190807T2030Z/
Oswego NY-
430 PM EDT Wed Aug 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSWEGO COUNTY WILL
EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4333 7623 4350 7623 4357 7610 4339 7595
TIME...MOT...LOC 2029Z 240DEG 11KT 4346 7609 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Wed Aug 7 2019

.SYNOPSIS...
Broad troughing will slowly push eastward across the Great Lakes
and Northeast through the end of the work week. This will result in
occasional showers and thunderstorms through Thursday, with a few of
the storms possibly bringing locally heavy rainfall and gusty winds.
The showers and storms will then come to an end following the
passage of a cold front Thursday afternoon and evening, with notably
cooler and less humid air then building into the region for Friday
and Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Compact mid level wave currently advancing east across the area this
afternoon. Regional radars showing scattered thunderstorms starting
to develop just ahead of this feature across the eastern Finger
Lakes and into the North Country. Coverage and intensity should
continue to pick up ahead of this wave, especially across interior
sections east of Lake Ontario as it interacts with decent
instability, with SPC Mesoscale analysis showing SBCAPE values of
near 2000 J/Kg. Effective shear looks less impressive and
generally no more than 25 knots. Though not zero, severe potential
looks limited based on these parameters. Heavy rainfall potential
exists within a high precipitable water environment ahead of the
wave.

Following the passage of the wave, general subsidence and a decrease
in moisture will result in only some scattered diurnally driven
activity across Western New York the rest of the afternoon, before
quickly dying out around sunset with the loss of heating.

Once any lingering convection dies out early this evening in
the west and mid/late evening in the east, largely dry and quiet
weather will then prevail for the rest of tonight as a narrow
low level ridge and drier air builds across the area. With
nocturnal cooling, partial clearing, and light winds, expect at
least some patchy fog to develop within the Southern Tier
Valleys, with this also not out of the question elsewhere,
particular for areas which receive decent rainfall. Lows tonight
will fall back into the upper 50s across the Southern Tier and
the lower 60s elsewhere.

A broad upper level trough will still be in place across the region
on Thursday as an upper low remains over Ontario. Expect
coverage and intensity of convection to ramp up, especially
during the afternoon and early evening ahead of an approaching
cold front. Strengthening low level flow/shear profiles will
potentially support more organized storms with damaging winds
being the main threat. High temperatures will reach lower to
middle 80s, warmest toward Finger Lakes and east of Lake Ontario
since they could see more sunshine into the middle of the day.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The main upper level low that will bring the first shot of cooler
weather to the region late this week is over Northern Manitoba.

Convection along a cold front should be mostly east of the region by
Thursday evening.  Soundings show a significant drying trend but
with some moisture with the 850-800mb layer (approx. 3000-6000 ft
agl). Kept pops lower most of Thursday night as H85 temps dropping
to +10c only gives delta t/s of 15c or so - kind of marginal for
lake effect (rain) with the drier sub cloud layer and not much
forcing to speak of. It will be cooler and breezy though, especially
closer to Lake Ontario where wnw winds of 20-25 mph will be common
by late Thursday night.

Friday, colder air aloft (H85 temps down to +9c) will move toward
the region, while a shortwave trough rounds the base of the low to
the north and moves across the region. By this time though, model
soundings indicate an overall dry profile with trapped mid level
moisture. This should result in an abundant cumulostratus (aka self
destruct sunshine) resulting in any early sunshine disappearing
behind mostly cloudy skies through mid-morning, with a hybrid lake
effect and upslope cloud field and eventually evolving lake shadows
in a WNW->W flow during the day. Still could be a slight chance for
brief showers or sprinkles, but otherwise it should be notably
cooler and breezy day. Will have to watch if there are any longer
sunny intervals as it woundn't take much deep mixing to kick up wind
gusts to 35 mph over land areas.

Not a lot of change in upper level pattern Friday night into
Saturday, but does look to turn a bit colder aloft (H85 temps down
to +7C). Winds back off some Friday night, which allows for a bit
more moistening with flow off the lakes as ample over-water
instability will be present with delta t/s pushing upper teens. May
be improved chances for some lake effect banding ESE of Lake Ontario
as the coldest air aloft moves overhead and as low-level convergence
increases with westerly winds on land and nw or nnw winds over the
lakes. For Saturday, may see showers expand somewhat on Saturday
during peak heating downwind of the lakes, or at least ESE of Lake
Ontario. Otherwise, expect to see partly to mostly cloudy skies
continue. Temps again will struggle into the lower 70s, which is 5-
10F below normal for this time of year.

A ridge begins to build into the region by Saturday evening while
the colder air moves over northern New England.  This should result
in a dry night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A mid-level ridge will begin to build into the Great Lakes region by
late in the weekend. After that, there predictability becomes fuzzy
as models are jumping back and forth in how much troughing may
settle over eastern Canada to the northeast CONUS. May be one or two
weaker shortwaves/fronts that could bring brief, mainly light
showers. Best chances seem to be Sunday night into Monday, but this
is far from certain. That is in part because model differences are
larger than normal. For example latest ECMWF trended toward deeper
trough and sharply colder, now showing H85 temps even lower than
what occurs this Friday and Saturday. Meanwhile, GFS shows
flattening upper level flow and temps more or less seasonable for
our region. Given these differences, for now, didn't stray too much
from consensus of models and/or climatology. Just realize there
could be bigger adjustments to this part of the forecast as we move
closer.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mid level wave advancing across the area this afternoon. This will
bring a period of showers and possible thunderstorms through mid
afternoon across the Finger Lakes, and through much of the day
east of Lake Ontario. Flight reductions to MVFR will possible
during the passage of this round of precipitation.

Following the passage of the wave, flight conditions will generally
improve to VFR with shower and thunder coverage becoming more
scattered from west to east this afternoon and early this evening,
though some localized reductions to IFR/MVFR will remain possible
within any scattered convection until it dies out around or shortly
after sunset.

Tonight, fair/dry and largely VFR conditions will prevail, with the
exception of possible IFR/MVFR in redeveloping Southern Tier Valley
fog later on tonight, and patchier MVFR fog elsewhere.

Outlook...
Thursday...VFR in the morning...then afternoon showers and thunderstorms
likely with brief/local reductions to MVFR/IFR and locally gusty winds
possible.
Thursday night...Improvement to VFR with lingering showers/storms ending.
Friday through Saturday...Mainly VFR with a chance of showers southeast
of Lake Ontario.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
Through tonight...broad troughing will maintain a light to modest
southwesterly flow across the Lower Great Lakes...along with
correspondingly minimal waves.

Things will then change on Thursday as a fairly strong cold front
approaches the region during the morning...then crosses the area
between the afternoon and early evening hours. Out ahead of the
front moderately brisk southwesterlies will develop...before
veering to westerly/northwesterly following the passage of the
front Thursday afternoon and evening. This will bring a period
of advisory-level winds and waves to both lakes...mainly from
Thursday into Thursday evening on Lake Erie...and from late
Thursday/Thursday evening through Friday evening on Lake Ontario.

In addition...a much cooler airmass will pour across the Lower Great
Lakes in the wake of the front and could favor the development of
waterspouts...particularly from later Friday night into Saturday
morning...when some lake effect rain showers may be present...and
when winds in the lowest 5kft will also lighten and become more
favorable for low-level convergence/waterspout formation.

&&

.TIDES/COASTAL FLOODING...
Strong cold front will usher in a period of moderate to strong west
to northwest winds up to 25 kts late Thursday through Friday across
Lake Ontario. Expect prolonged period of moderate waves to at least
5 feet over portions of southeast and eastern Lake Ontario. Given
the cold air advection behind the front interacting with very warm
water temperatures on Lake Ontario, more vigorous mixing and even
stronger winds and higher waves are possible. Lakeshore Flood
Watch remains Thursday evening through Friday evening for Wayne,
Northern Cayuga, Oswego and Jefferson counties.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Thursday evening through Friday
     evening for NYZ004>007.
MARINE...None.

&&

SYNOPSIS...JJR/TMA
NEAR TERM...TMA
SHORT TERM...JLA/Zaff
LONG TERM...JLA
AVIATION...JJR/TMA
MARINE...JJR/TMA
TIDES/COASTAL FLOODING...JLA
Hazardous weather outlook, Aug 7, 5:46 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
546 AM EDT Wed Aug 7 2019

NYZ004>007-081000-
Wayne-Northern Cayuga-Oswego-Jefferson-
546 AM EDT Wed Aug 7 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon could produce heavy downpours.
Localized flooding could occur, especially if thunderstorms move
repeatedly over the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

A few thunderstorms Thursday afternoon into early Thursday evening
could produce gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-081000-
Lewis-
546 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon could produce heavy downpours.
Localized flooding could occur, especially if thunderstorms move
repeatedly over the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms Thursday afternoon into early Thursday evening
could produce gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>014-019>021-085-081000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
546 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms late Thursday morning through Thursday afternoon could
produce gusty winds and small hail. There is a slight risk for isolated
severe storms with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
546 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday could produce gusty winds and small hail
on Lake Erie.

There is a chance of waterspouts Friday night into Saturday morning
over Lake Erie and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:34 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego, Wayne23 hr
Aug 7, 5:49 PM EDTSpecial Weather StatementBUFLewis41 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.